When the Pill Arouses That Urge for Abstinence
By MARY DUENWALD
Published: January 10, 2006
It is no secret that some women who take birth control pills lose interest in sex. They have been reporting this side effect to their doctors since oral contraceptives came into wide use 40 years ago.
"Little by little, my boyfriend and I started noticing that I was just never in the mood. Never," said Cody, a 27-year-old San Francisco woman, who asked that her last name not be used for reasons of privacy.
Some studies have also indicated that the pill can decrease the frequency of some women's sexual thoughts, make becoming aroused more difficult, or decrease lubrication, making sex painful.
Yet the possibility that there may be a link between oral contraceptives and desire will surprise many women. Few doctors bring it up when they prescribe the pill, and package inserts do not mention it.
Doctors say this is not necessarily an oversight. Giving any clear warning about sexual side effects is difficult, they say, because birth control pills affect women in different ways.
"Some women will have a decrease in sex drive while they're on the birth control pill, and some will have an increase," said Dr. Paul Stumpf, a reproductive endocrinologist at the Newark Beth Israel Medical Center.
Now a controversial new study suggests that the pill not only suppresses desire, but can also do so for months after a woman stops taking it, by raising levels of a certain protein. According to Dr. Irwin Goldstein, a co-author of the study and the editor in chief of The Journal of Sexual Medicine, which published the report, the findings may explain what he has long observed in women on oral contraceptives.
"When they stopped taking the pill, we fully expected their sexual function to recover," said Dr. Goldstein, a urologist in Boston. "But we weren't seeing that."
Other experts question the idea that a single protein could have such a central role in women's sexual desire, and they remain doubtful that the pill could have a lasting effect. They say more research is needed.
"There's been limited attention paid to this area," said Dr. David F. Archer, a reproductive endocrinologist at the Eastern Virginia Medical School in Norfolk.
Some 11.6 million women in the United States - 19 percent of those 15 to 44 years old - take birth control pills, according to a survey in 2002 by the National Center for Health Statistics. Eighty-two percent have used the pills at some time.
Some specialists in sexual medicine say doctors should not prescribe a drug to prevent pregnancy without letting women know that it may decrease their interest in sex.
"I think there's been a serious neglect on the part of the medical profession and the pharmaceutical industry," said Dr. John Bancroft, a senior research fellow at the Kinsey Institute at Indiana University, who lives near Oxford, England. "We've been trying to bang this drum for quite some time." But some doctors who prescribe oral contraceptives said that if they were to discuss sexual dysfunction, they might influence patients' expectations, setting off the problem.
Dr. Bancroft's research indicates that at least one user of oral contraceptives in four has sexual side effects.
Dr. Archer estimates, based on what he calls the "very sparse literature," that 5 percent of women quit the pill because of side effects. A larger percentage may notice lowered libido, but keep taking the pill anyway, he said.
Sometimes it helps if a woman switches to a different pill, doctors say.
The effects on sexual function may stem from the effects of the pill on testosterone, which is thought to help drive women's sexual desire. Oral contraceptives block testosterone production in the ovaries and increase the production in the liver of sex hormone binding globulin, a protein that attaches to much of the free testosterone in the blood, rendering it inactive.
That protein is the one that Dr. Goldstein and his colleagues found elevated in women who quit birth control pills. The researchers looked at the records of 124 women who had visited Dr. Goldstein's clinic complaining of sexual dysfunction.
Some were taking the pill, some had stopped, and some had never used it. Those taking the pill had levels of sex hormone binding globulin four times as high as those who never used it. The levels fell in 26 women who had quit, but for at least four months their levels remained roughly twice as high as in women who had never used the pill.
Dr. Bancroft has found contradictory evidence. In a study that is under way, he has measured sex hormone binding globulin in women who have taken the pill in the past and has found their levels to be normal.
Dr. Bancroft plans to measure testosterone levels before and after subjects start taking contraceptives. In past research, measuring testosterone levels in the blood has not shown a direct correlation with sexual interest. "Women who have said, 'I have no interest in sex,' can have a serum testosterone level in the high normal range," Dr. Archer said.
Perhaps, he added, something besides testosterone is at work. Evidence suggests, for example, that the progesterone in birth control pills may alter libido. Emotions and personal circumstances also matter. A woman may lose interest in sex because she is under stress or because she is not attracted to her partner.
Dr. Stumpf compared sexual side effects to weight gain. Women on birth control pills often add a few pounds over the years. Yet many women who do not take contraceptives gain weight as they age, too.
It is the same with libido, he said, adding, "Sex drive has dozens of dials and switches and connections."